Deputy, two EMS providers treated for overdose symptoms responding to call

A Harford County deputy and two paramedics needed treatment for potential exposure to heroin and fentanyl last week after responding to a drug overdose scene in Abingdon, showing the risks faced by first responders amid the growing opioid epidemic.

A deputy with the sheriff's office suddenly fell ill while responding to the overdose around 11 p.m. Friday night, said Cristie Kahler, public information officer for the sheriff's office. He became dizzy and his heart began to beat rapidly, symptoms typical of opioid exposure.

He was given the opioid reversing drug Narcan by EMS personnel and taken to University of Maryland Upper Chesapeake Medical Center in Bel Air for evaluation before being released.

Two EMS providers on the scene also were treated for symptoms, but did not need Narcan, said Rich Gardiner, a spokesman for the Harford County Volunteer Fire and EMS Association. They also were taken to Upper Chesapeake for treatment and since been released.

While preliminary tests indicate potential exposure to heroin and fentanyl, it is unclear how they were exposed.

The incident represents the first time first responders in Harford needed to be treated for a possible overdose when responding to a call and accentuates growing fear among emergency responders around the country about possible contact with opioids.

Similar exposures have been reported among first responders nationwide. The federal Drug Enforcement Administration issued a warning to police last year about the dangers of fentanyl exposure to officers in the field.

Tiny grains of fentanyl or carfentanil, opioids significantly stronger than heroin, can cause overdose symptoms and even kill someone. Like any opioid, the drugs depress the part of the brain that controls breathing. A person only has to touch or come close enough to those drugs to inhale the powder.

"It can do it faster in a smaller amount," said Dr. Christopher Welsh, an associate professor at the University School of Medicine who specializes in substance abuse issues. "If it is someone who has never had an opioid in their body, very little can be fatal."

Drug dealers mix varying amounts of fentanyl or carefentanil into heroin, sometimes in such small doses it is hard to detect.

"It's scary, period," Gardiner said. "Every time we walk into a room, building, we don't know what we're going to encounter. It's a whole level of something new."

The incidents come as officers and others are responding to more drug calls than ever before. Drug overdoses, mostly from opioids, kill far more Marylanders than car crashes and homicides. There were 1,468 fatal drug overdoses statewide from January to September 2016, the latest data available. The numbers of deaths exceeded the 1,259 deaths for all of 2015.

Area police departments require their officers to wear gloves and masks and treat any unknown powdery substances with caution the same way they would any chemical or other substance.

A spokeswoman with the Baltimore County Police Department said the policy to wear gloves existed before the rise of fentanyl, but that now there is more urgency.

"We have been reminding our officers that if they see a powdery substance not to touch it or get too close that they could inhale it," said Jennifer Peach, a spokeswoman for the department. "We are warning them to be vigilant."

The Anne Arundel County Police Department deploys technicians from its crime lab when there is an overdose to handle the drugs rather than have officers risk their safety, said spokesman Marc Limanksy.

"We want to be cautious," he said. "This stuff is so strong you can absorb it through your skin and it can be fatal to an officer."

The Baltimore Fire Department hasn't had any reports of exposure by its officers. The department is researching and developing procedures to best protect EMS workers coming into contact with fentanyl, spokesman Blair Skinner said in an e-mail response.

Harford County deputies also are instructed not to touch suspected drugs. They place them in an evidence envelope, seal it and submit it, said Capt. Lee Dunbar, commander of the Harford County Task Force, a multi-agency group that coordinates drug-related investigations throughout the county. If the drug needs to be tested, it is sent to the lab for analysis.

"We don't open a bag, we don't disturb a substance on the table or floor. We do every means possible to do our job and stay safe," he said. "But it's getting harder and harder on every call because it's getting more dangerous on every call."

The Harford County Sheriff's office may need to enhance its safety protocol further, Dunbar said, something the sheriff is studying. He said the deputy could have kicked up the powdery substance without knowing it and absorbed it through the skin.

"With carfentanil as dangerous and deadly as it is, and with this one here that was just fentanyl, that's something we're going to look at, if we need to enhance safety protocol for on-scene deputies and if additional on-scene equipment needs to be worn, like eye protection or masks," Dunbar said.

Baltimore City Health Commissioner Dr. Leana Wen said the Harford incident shows why more people other than first responders need to be trained to use Narcan.

"It is important to get the word out to everyone because it may be the first responder who needs to have Narcan administered," she said.

Scientists from the National Institute of Standards and Technology are looking at ways to help officers safely handle drugs. It is studying two devices that can detect trace amounts of fentanyl. The officer could swab the outside of the bag and put it into a machine, which would test the substance in about 10 seconds and light up red if fentanyl was detected.

"The action of putting the drug in the baggy will contaminate the outside with microscopic particles that aren't necessarily harmful to the person but that can be detected," said Jessica Staymates, one of the researchers.

Similar devices are used by airport security personnel to test swabs of luggage and passengers' hands for explosives residue.

In Harford County, the overdose call that brought police and EMS to a home in the 2500 block of Laural Valley Garth in Abingdon was not fatal.

With the introduction of carfentanil — a synthetic opioid that DEA officials say is 100 times more potent than fentanyl — "these calls are becoming increasingly more dangerous for first responders, said the sheriff's office's Kahler.

Harford Sheriff Jeffrey Gahler recently issued a reminder to responders of the importance of safe handling procedures and carrying Narcan when they respond to overdose calls, Kahler said.

The sheriff's office is also encouraging drug addicts and loved ones of addicts to carry Narcan with them and get the proper training on how to use it, Kahler said.

She said the incident in Harford "serves as an important reminder to friends or family members who may have a loved one at home suffering from addiction. These drugs are extremely dangerous and can create an unintended overdose by simply having contact with the substance."

Baltimore Sun reporter Justin Fenton contributed to this article.

amcdaniels@baltsun.com

Twitter.com/ankwalker

ebutler@theaegis.com

Copyright © 2018, The Baltimore Sun, a Baltimore Sun Media Group publication | Place an Ad
48°